Dr. Ackerman is director of Mayo Clinic's Long QT Syndrome Clinic and Sudden Death Genomics Laboratory that specializes in various diseases and conditions that make a person vulnerable to sudden death by a ventricular arrhythmia.
There are several specific actions physicians can take to use this new information wisely, Drs. Ackerman and Badley say. The first is to screen by electrocardiogram for heart effects in vulnerable patients. The second is to be alert for multiple drug therapy situations, because certain drug-drug combinations could trigger the adverse heart side effects.
Background of the Discovery
Dr. Badley's research group earlier discovered that protease inhibitors affect "pore function" of "channels" in a specific cell type they were studying. Pore function in channels permits the exchange of biochemical signals within and between cells. After hearing of a case of heart rhythm disturbances in a patient taking protease inhibitors, the researchers looked for evidence of other patients with similar experiences. To do this, they used the U.S. Food and Drug Administration's voluntary drug side-effect database, the Adverse Event Reporting System. They identified 24 cases of heart rhythm disturbances -- all of which were associated with protease inhibitors.
They investigated the hypothesis that the widely-used protease inhibitors may, in fact, be linked to the development of heart rhythm problems through the mechanism of blocking a channel. Ultimately researchers from the University of Wisconsin led by Craig January, M.D., Ph.D., discovered that protease inhibitors do block these key channels.
"Our findings suggest that as a class, protease inhibitors may predispose individuals to QT interval problems or torsade de poi